Thyroid UK
88,887 members103,432 posts

Dizziness driving me mad help!!

I only been diagnosed 4 weeks now and I'm only on 25mcg levothyroxine pills due to have blood test after 3 months. But I been suffering all week with really awf dizziness makes me feel like vomiting and nothing I do stops it even after resting it comes back. Is this the hypothyroidism or something else?

Clare x

10 Replies
oldestnewest

Hi, not sure if you have been diagnosed with hypo as you don't say or if you are on a 'trial' dose of levo?

What I do know, and I am sure that your PIL will state, is that the starting dose for someone of your age is 50mcg and 3 months anyway, whatever the dose, it is too long without an increase.

It does appear to be common in hypo to have vertigo which is what you are describing. Go back to your gp and explain the situation - you could do with a trial of Serc (betahistine) or Stemetil (prochlorperazine), just off to take some myself.

Both of these are treatments for vertigo although most gp's these days don't like you to be on Stemetil because of the long term side effects. I have to take both.

Please go back to gp and explain your symptoms and also request an increase of Levo as 25mcg is less than useless and can make you feel worse rather than better. I am sure someone with more experience of the levo dosage will be along soon.

Hope you feel better soon. xx

Reply

Thank you. That's really helpful. I will go this week as some symptoms are better but others are worse. Yes I been diagnosed with hypothyroidism thank you again. Xx

Reply

Hello I am trailing levo 25mcg for last 4 wks also. I feel improved on it BUT I am 63 I also thought that starting dose at your age should be higher.

Reply

When you begin meds, an increase should be given about every 4 to 6 weeks.

My GP also prescribed 25mcg but the Professor of Endocrinology said I should have had been given 50mg. You should definitely have 50mcg now so ask your GP for an increase. He may take a blood test first. Don't wait for him to decide if he hasn't already told you to return. The next increase after 50mcg is 75 and they should make sure you are given enough to make you feel well. Some insist on keeping you within the 'range' but we need a TSH of 1 or below. Get a print-out of your blood test results complete with the ranges and keep for your records. If you have a question, at least you will have them to hand.

If you haven't already had a B12, Vit D, ferritin, folate and iron, ask for them too.

Reply

I have suffered vertigo for the past year and a half (everyday) and a doc told me that its my thyroid. However, must say i think my dizzies were better when i wasnt on the meds (levo and armour). Anyway, im seeing great improvements in me now. But I tried serc and it didnt work again the ENT said its rubbish wont do anything and stemetil is known to stop recovery as it dampens down your balance system making it more difficult to "compensate". Stemitil is also on the thyroid uk list of drugs known to cause thyroid problems or upset thyroid blood results (how bad it is i dont know) The best treatment i found was aerobic exercise, walking and Vestibular Rehabilitation Therapy (it is horrible when you first start) Exercises can be found here brainandspine.org.uk/vestib...

It is frightening and has caused me and im sure you a lot of anxiety which doesnt help with recovery. But you will get better. I went from being unable to go anywhere to getting on with most activities. Of course it could be the dose you are on and that it isnt enough for you.

Reply

Sorry, forgot to say. At this point dont be too worried and get your thyroid meds in order. After 6-8 weeks of dizzies is when Gps will send you to a specialist ENT. If you had a bout of flu recently (a virus) it may have affected your inner ear. Rest is best for the moment but dont get scared to move around!

Reply

May I just add that there several types of Vertigo. Generally though it's one of two types. One is a problem with the ears (Vestibular) one is a problem with the neck ( Benign Paroxysmal Postural). There is also Meniers and some rarer ones. It is quite important to find out which one it is before deciding what it is due to. Your Gp needs to refer you to an ear specialist, Audiologist to establish which one you have. He will do a test whereby you lay on a table with your head hanging over the edge and he will ask you to do certain movements and he will look into your eyes to see if there is a movement there called Astigmatism. (you can see a demo of this on Wikipedia). This indicates an ear problem. if you don't have that then it is usually the neck and he will recommend an MRI to establish why you are getting Vertigo from your neck (a disc problem, arthritis etc). I know all this because I've just had it done. When you have a diagnosis then you will be told the best way to handle it. My way so far has been to keep my neck as still as possible, use a heated wrap across my shoulders and neck and take anti inflammatories and anti sickness pills if necessary. I avoid bending over and do everything very very slowly especially when laying down to sleep and turning over in bed. Vertigo is usually temporary and will reoccur regularly, mine was about twice a year for about four days at a time.

Reply

Im glad you wrote this as i have never really had a proper diagnosis. Im seeing a specialist ENT in June so hoping there will be a clearer picture

Reply

Seen the gp about dizziness and prescribed me stemetil 3 times a day until it eases. No increase in levo either. Just hope it goes now as have lost 4 days at work with no pay and it's annoying me more than anything as I keep feeling sick and having to lay down. Reading your comments I'm not feeling too positive about these stemetil now :-( thanks for advice everyone xx

Reply

Why was your Levo not increased? what did the doctor say? Do you have your previous blood test results? You can take stemitil short term but it is not a nice drug. Did the doc say what would happen in the future depending on your dizzies? Sorry for all the questions. Do try not to worry to much it will get better, i did and so did many others :) hugs to you xx

Reply

You may also like...